Winter Storm, Wyoming Black Hills
- When
- April 11, 1:00 PM MST to April 12, 3:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A strong spring storm system brought accumulating snow to northeastern Wyoming over the Easter holiday weekend. Snowfall amounts were highest over the Wyoming Black Hills area, where four to nine inches was reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm system brought accumulating snow to northeastern Wyoming over the Easter holiday weekend. Snowfall amounts were highest over the Wyoming Black Hills area, where four to nine inches was reported. Elsewhere, amounts were mostly in the two to four inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 11, 10:17 AM MST, 2 hours 43 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1117 AM MDT Sat Apr 11 2020
.UPDATE...
Issued at 1041 AM MDT Sat Apr 11 2020
Rapidly changing situation as many areas are changing over to snow
a bit quicker this morning than expected. The melting of
precipitation as it falls, cold air surging southward, and broad
ascent has resulted in colder thermal profiles and subsequent surface
temperatures cooling rather quickly this morning. Have updated
the forecast to try to capture the quicker change over from rain
to snow, especially across the Black Hills and adjacent foothills.
Model guidance has struggled to accurately capture these trends this
morning with some of the morning runs of the HRRR/RAP the worst
offenders. With the earlier onset of snow, likely see a bit more
snow possible, although still expect heaviest snow later by early
evening into the overnight hours.
&&
.DISCUSSION...(Today Through Friday)
Issued at 231 AM MDT Sat Apr 11 2020
Sig pattern change about to commence locally as a lead NW flow
shortwave merges with the ejecting SW CONUS upper trough, bringing
heavy snow to the region. Primary cold front continues to advance
into the region tonight, as it expected to arrive in the FA later
this morning. The main change in the evolution of this system is
the northward bias of the main FGEN zone tonight. This is due to a
slower/weaker sfc front surge, which supports warmer thermal
fields and later rain to snow change over. With the main FGEN zone
now further north, much more lift and moisture will available,
supporting higher snow totals, esp from the lee of the Black Hills
southeast into scentral SD. Lead shortwave will continue to
support scattered showers early this morning across the area.
However as the bulk of LSA shifts SE, a decent FGEN band will
develop across NW SD later this morning, persisting into the
afternoon. Dynamic cooling and wetbulb effect will allow rain to
change to snow there with some accums expected, esp on grassy
sfc’s. If precip is heavy enough, accumulation on the roads
would be possible later today. As stated earlier, warmer thermal
fields will support a later change over across the rest of the
area, esp NE WY where weak WAA will develop in response to the
ejecting SW CONUS upper trough. This has resulted in headline
tweaks to account for this, with the most sig timing change being
the adv area over NE WY where a 12 hour shift was implemented. As
the SW CONUS upper trough begins to shift east and phase, lift
will increase across the region, maximizing this evening locally
as the upper jet left exit region times over the FA, supporting a
strong FGEN band given expected steep ll lapse rates which happen
to be centered in the DGZ. End result will be a period of moderate
to heavy snow tonight, in a banded pattern over southern SD.
Current model trends are for this FGEN band to setup from SW to
scentral SD. This shift north will also support much more
available moisture in the northern and eastern Black Hills where a
period of strong upslope lift will develop, indicated well in
model soundings with deep lift will be center in the DGZ. Still
expecting the highest snow totals there with over a foot expected
in parts of the northern Black Hills. Snow will be heaviest
overnight, quickly tapering off Sunday morning. As stated above,
did make numerous headline tweaks/changes. Extended the warning
north to account for the northward shift in the storm track. Also
decided to add NW SD to an adv. Not sure how much snow will
accumulate there during the day today with concerns on strong
April insolation, but with some additional accums tonight, expect
deteriorating road conds with temps below freezing and increasing
winds. Hence felt an adv was warranted. Some blowing and drifting
snow can be expected esp in the lee of the Black Hills. Very cold
temps (esp morning lows) expected through mid next week, with
temps below normal at least through then. Record to near record
lows can be expected Sunday night. Continued unsettled NW flow
will allow snow shower chances nearly every day, esp over NE WY
and the Black Hills.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1115 AM MDT Sat Apr 11 2020
Mixed rain/snow will become all snow across the area by this
evening. Conditions will deteriorate this afternoon with
widespread IFR conditions due to snow/blowing snow tonight. LIFR
conditions likely from the Black Hills into southern SD due to
heavy snow. Conditions will start to improve Sunday morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MDT Sunday for SDZ024-028.
Winter Storm Warning from 6 PM MDT /7 PM CDT/ this evening to
noon MDT /1 PM CDT/ Sunday for SDZ027-030-031-041>044-046-
047-049.
Winter Weather Advisory until 6 AM MDT Sunday for SDZ001-002-
012>014.
Winter Weather Advisory from 6 PM this evening to noon MDT
Sunday for SDZ032-073.
Winter Storm Warning until noon MDT Sunday for SDZ025-072.
Winter Storm Warning from 3 PM this afternoon to noon MDT Sunday
for SDZ026-029-074.
WY...Winter Storm Warning until noon MDT Sunday for WYZ057.
Winter Weather Advisory from 6 PM this evening to noon MDT
Sunday for WYZ054>056-058-071.
&&
Update...Eagan
DISCUSSION...JC
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Sat Apr 11 2020 SDZ001-002-012>014-032-073-WYZ054>056-058-071-121015- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Weston-Northeastern Crook- 404 AM MDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight A spring snowstorm will bring moderate snowfall and breezy winds to the area this weekend. For details, see the latest Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very cold air will move into the region this weekend into early next week. Well below average temperatures, possibly record- breaking, will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>031-041>044-046-047-049-072-074-WYZ057-121015- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills-Wyoming Black Hills- 404 AM MDT Sat Apr 11 2020 /504 AM CDT Sat Apr 11 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A spring snowstorm will bring heavy snowfall and breezy winds to the area this weekend. For details, see the latest Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very cold air will move into the region this weekend into early next week. Well below average temperatures, possibly record- breaking, will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
5 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886755, 886745, 886758, 886760, 886746, 886757.